Frequently Asked Questions
15. Does levodopa have side effects?
Levodopa can have a variety of side effects, including nausea, vomiting, low blood pressure, and restlessness. It can also cause drowsiness or sudden sleep. Levodopa in excess sometimes causes hallucinations and psychosis.
Dyskinesias, or involuntary movements such as twitching, twisting, and writhing, commonly develop in people who take large doses of levodopa for a long time. The dose of levodopa is often reduced in order to lessen the movements brought on by the drug. However, symptoms of Parkinson's disease often reappear even with lower doses of medication.
In some people who take levodopa, the period of effectiveness after each dose may begin to shorten, called the "wearing-off" effect. Levodopa can also cause sudden fluctuations in movement, from normal or dyskinesia to parkinsonian slowness and stiffness and back again, referred to as the "on-off" effect. These effects indicate that the person's response to the drug is changing as the disease progresses.
People with Parkinson's disease should never stop taking levodopa without telling their doctor because suddenly stopping the drug may have serious side effects, such as being unable to move or having difficulty breathing. People with Parkinson's must work closely with their doctor to find a tolerable balance between levodopa's benefits and side effects.